Search by Outline Set Search Limits Advanced Search Back Home

The Mechanism for Vancomycin Induced Thrombocytopenia

Summary:

  • Vancomycin can cause thrombocytopenia after receiving at least 6 days IV in a small number of patients. 
  • The drop in platelets can be a 93% drop from baseline and nadir out at around 13,000.  This does increase the risk for bleeding.
  • Stopping the vancomycin allows for full recovery of the platelets after about 1 week. 

Editor-in-Chief: Anthony J. Busti, MD, PharmD, FNLA, FAHA
Last Reviewed:
August 2015

Explanantion

  • Vancomycin has been reported to cause clinically relevant thrombocytopenia. (1-4)  However, the true frequency with general use in the population is not known.  An evaluation of patients who developed thrombocytopenia while receiving vancomycin most commonly developed it after receiving intravenous vancomycin for at least 6 days. (4)  The average reduction from baseline in platelets was approximately 93%.  The average nadir in the platelet count during the episode of thrombocytopenia was 13,600 per mm3. (4)

    What is the mechanism by which vancomycin can cause thrombocytopenia?

    • It appears that some patients will develop antibodies specific to glycoprotein IIb/IIIa on the platelet surface. 
    • The type of antibodies formed seem to be predominately IgG antibodies, but can also be a combination of IgM only or a combination of IgG and IgM antibodies. (4) The antibodies formed in the presence of vancomycin appear to function similar to antibodies induced by quinine.

    Are patients who develop vancomycin-induced thrombocytopenia at increased risk for bleeding?

    • Yes, of the small number of patients who do develop this drug induced condition, about 34% of those patients experienced clinically relevant bleeding. 
    • This risk for bleeding is most likely due to the average nadir in the platelet count during the episode of thrombocytopenia being around 13,600 per mm3. (4)

    Does the platelet count recover after stopping the vancomycin?

    • Upon discontinuation of the vancomycin, it took about 7 days before the platelet count returned to 150,000 per mm3. (4) While the majority of patients developed the thrombocytopenia after 6 days of vancomycin use, there were a few patients who developed severe thrombocytopenia within 24-48 hours.  
    • Unfortunately, these patients are at increased risk for bleeding and should be monitored for.


    References:

    1. Christie DJ, van Buren N, Lennon SS, Putnam JL.  Vancomycin-dependent antibodies associated with thrombocytopenia and refractoriness to platelet transfusion in patients with leukemia.  Blood 1990;75:518-23.
    2. Kuruppu JC, Le TP, Tuazon CU.  Vancomycin-associated thrombocytopenia: case report and review of the literature. Am J Hematol 1999;60:249-50.
    3. Marraffa J, Guharoy R, Duggan D, Rose F, Nazeer S.  Vancomycin-induced thrombocytopenia: a case proven with rechallenge.  Pharmacotherapy  2003;23:1195-8.  
    4. Von Drygalski A, Curtis BR, Bougie DW, McFarland JG, Ahl S, Limbu I, Baker KR, Aster RH.  Vancomycin-induced immune thrombocytopenia. N Engl J Med 2007;356:904-10.

MESH Terms & Keywords

  • vancomycin, vanc, vanco, platelets, platelet, thrombocytopenia, bleeding